Texas, 2025

Hail and Damaging Winds in Texas, April 27, 2025

April 27, 2025 · NWS LUB · 6 events in 3 counties and zones

Although large scale lift was weak on the afternoon and evening of the 27th, severe thunderstorms were still able to develop across the central South Plains. A dryline was again in place cutting from north to south around the Interstate 27/US Highway 87 corridor creating low level convergence.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Although large scale lift was weak on the afternoon and evening of the 27th, severe thunderstorms were still able to develop across the central South Plains. A dryline was again in place cutting from north to south around the Interstate 27/US Highway 87 corridor creating low level convergence. Strong heating along the dryline allowed a capping inversion to break late in the afternoon. With ample moisture in place at the lowest levels of the atmosphere, isolated storms were able to take advantage of a very unstable atmosphere. Isolated thunderstorms initially developed in and around the Lubbock (Lubbock County) vicinity and moved northeastward producing severe wind gusts along with hail up to ping pong ball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 27, 12:51 PM CST, 4 hours 18 minutes earlier. Its key messages:

  • A few isolated severe thunderstorms are possible through late this evening, mainly along and east of I-27.
  • Storm chances continue through next week, with severe possible.
Area forecast discussion, Apr 27, 12:51 PM CST, 4 hours 18 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
151 PM CDT Sun Apr 27 2025

...New SHORT TERM, LONG TERM...

.KEY MESSAGES...

 - A few isolated severe thunderstorms are possible through late
   this evening, mainly along and east of I-27.

 - Storm chances continue through next week, with severe possible.

&&

.SHORT TERM...
(This evening through Monday)
Issued at 148 PM CDT Sun Apr 27 2025

Water vapor channel imagery depicts strengthening southwest flow
aloft over West Texas this afternoon, downstream of a fairly broad
mid/upper level trough axis centered over the Intermountain West. As
this feature continues to shift slowly eastward, jet streaks within
the H5 to H3 layer will expand over eastern NM and into the TX
Panhandle by this evening. At the surface, rich low level moisture
remains in place at 18z, with southeasterly surface flow maintaining
upper 60s dew points off the Caprock. Following the clearing of
morning low cloud cover, a dryline has begun to sharpen and mix
eastward and is roughly oriented along the TX/NM state line at 18z.
Consensus among hi-res models points to the dryline being positioned
right along or just east of the I-27 corridor by mid-afternoon,
which seems reasonable based on obs progression over the past few
hours. Whether or not thunderstorms will initiate along the dryline
within our forecast area remains the biggest question of the day. Of
note, a majority of model soundings depict a capping inversion
continuing to shrink through the next few hours and eventually
largely eroding. With lift from the aforementioned jet streaks still
mainly to our northwest, the question then becomes whether or not
the dryline circulation itself will be sufficient to boost surface
parcels through whatever remains of the cap. If this can occur,
explosive development of a few isolated thunderstorms will be
possible during the late afternoon and early evening near and east
of I-27. Forecast soundings depict very steep midlevel lapse rates
which combined with the rich low level moisture east of the dryline
result in MUCAPEs in excess of 3000 J/kg. This in combination with
bulk shear magnitudes near 50 kt will support potential for large or
very large hail as the primary hazard in any storm that does
develop. Again, the severe threat today is highly conditional on
confluence/lift along the dryline itself, and only a couple of
storms are possible (if any at all). It is also possible that if no
storms develop along I-27, a left-moving supercell or two may move
into the Rolling Plains from the Permian Basin this evening, with
large hail again possible if this comes to fruition. Given the
uncertainty, will retain an isolated thunderstorm mention over areas
along and east of I-27 through late this evening.

Any storms will quickly dissipate by midnight with the loss of
daytime heating, with a very mild and breezy night expected as
southerly breezes intensify and the dryline retreats back westward.
Monday will start humid once again, but the approaching mid/upper
level low will help force the dryline further east on Monday
afternoon compared to today. Similar to today, questions exist on
overall development and coverage of storms given uncertainty on the
magnitude of large scale forcing and the strength of a capping
inversion. Any storms on Monday will likely become severe with large
or very large hail again the main concern given MUCAPEs over 2000
J/kg east of the dryline and bulk shear magnitudes over 40 kt.
Current thinking is models may be a bit too aggressive in mixing the
dryline so far east, so will pull NBM PoPs a bit farther westward
with the expectation that the dryline ends up near or just east of
the Caprock Escarpment by late afternoon. This places the threat for
severe weather Monday afternoon and evening mainly off the Caprock,
with largely dry conditions expected farther west. Otherwise, it'll
be another warm late April day on Monday, with highs peaking about
10 degrees above normal.

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 148 PM CDT Sun Apr 27 2025

Models continue to show an upper trough spitting into Monday
evening. The southern portion of it will eject a shortwave into the
southern Rolling Plains during the late evening hours and lead to
storm development over this area. There remains uncertainty in the
models as to how quickly the dryline will retreat to the west
thereafter. Nonetheless, a surface front will move through during
the day on Tuesday and associated easterly winds behind it will help
to bring a surge of moisture across the entire CWA. Higher PoPs have
been retained from the previous forecast and severe storms are
possible as well. Wednesday looks to be slightly more quiet as the
aforementioned trough axis finally moves through by the afternoon.
Ridging/upper zonal flow will lead to a stronger cap and lesser
storm chances as well on Thursday. A deep upper through will descend
across California and move slightly inland over next weekend. While
it remains too early to determine specifics, there is the potential
of a good setup for widespread strong to severe storms for multiple
days. Stay tuned as this becomes more clear.

&&

.AVIATION...
(18Z TAFS)
Issued at 1227 PM CDT Sun Apr 27 2025

Low CIGs will continue to clear from west to east in the short
term. KLBB has already returned to VFR with KPVW and KCDS
expected to follow in the next hour or so. Isolated TS are
expected to develop near KLBB and KPVW after 21z, but coverage is
likely to be very sparse with this activity moving northeastward
through the evening. No convective impacts are expected at any
terminal at this time, but strong/erratic wind gusts should be
expected near any convection. After the last of the low CIGs lift
this afternoon, VFR will prevail at all terminals through the
remainder of this TAF period.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...30
LONG TERM....19
AVIATION...30
Hazardous weather outlook, Apr 27, 12:59 PM CST, 4 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
159 PM CDT Sun Apr 27 2025

TXZ021>044-281900-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
159 PM CDT Sun Apr 27 2025

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

A few isolated severe thunderstorms are possible along and east of
the I-27 corridor this afternoon through this evening. The primary
hazards will be large hail up to the size of tennis balls and
damaging wind gusts near 70 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Daily chances of thunderstorms, some severe, will be possible every
afternoon through Saturday. Monday, Tuesday, and Friday into next
weekend currently look the most favorable.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Apr 27, 4:51 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Lubbock TX
551 PM CDT Sun Apr 27 2025

TXZ034-035-040-041-272315-
Terry TX-Hockley TX-Lynn TX-Lubbock TX-
551 PM CDT Sun Apr 27 2025

...STRONG THUNDERSTORM WINDS WILL IMPACT SOUTHWESTERN LUBBOCK...
NORTHWESTERN LYNN...NORTHEASTERN TERRY AND SOUTHEASTERN HOCKLEY
COUNTIES THROUGH 615 PM CDT...

At 549 PM CDT, Doppler radar was tracking a cluster of gusty
thundershowers 9 miles southwest of Wolfforth, or 16 miles southeast
of Levelland, moving northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and areas of blowing dust.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Blowing dust may result in brief
         reductions in visibility.

Locations impacted include...
Meadow, Lubbock South Plains Mall, Smyer, Ropesville, Wolfforth,
Texas Tech University, Locketville, Slide, Downtown Lubbock, New
Home, Lubbock, Woodrow, Lubbock Science Spectrum, and Reese Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. Use caution
if driving and be prepared for sudden reductions in visibility.

&&

LAT...LON 3316 10210 3340 10251 3366 10213 3364 10184
      3343 10171
TIME...MOT...LOC 2249Z 230DEG 34KT 3343 10213

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

DWK

The radar

The Lubbock radar (KLBB), 34 km away, was scanning. The volume nearest the first event began at 23:10 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Hockley

When
April 27, 5:09 PM CST
Where
Hockley County, Smyer
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.580, -102.170

A Texas Tech University West Texas mesonet site in Smyer measured a wind gust to 64 mph.

Thunderstorm Wind, Lubbock

When
April 27, 5:11 PM CST
Where
Lubbock County, 6 mi W of Lubbock
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.580, -101.954

A Texas Tech University West Texas mesonet site in the city of Lubbock measured a wind gust of 59 mph.

Thunderstorm Wind, Lubbock

When
April 27, 5:12 PM CST to 5:13 PM CST
Where
Lubbock County, Reese Afb
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
33.600, -102.050

A Texas Tech University West Texas mesonet site at Reese Center measured severe wind gusts from 1712 CST through 1713 CST. A peak wind gust of 75 mph was measured at 1712 CST.

Hail, Lubbock

When
April 27, 5:30 PM CST
Where
Lubbock County, 2.63 mi W of Lubbock Airpark
Measured
1 in hail
Reported by
Public
Coordinates
33.476, -101.865

Public reports were received of quarter size hail in and around Woodrow.

Hail, Lubbock

When
April 27, 5:54 PM CST to 6:15 PM CST
Where
Lubbock County, 2.08 mi W of Lubbock Airpark to Idalou
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
33.476, -101.856

Several severe hail reports were received across Lubbock County. A swath of severe hail occurred from near Woodrow through Idalou ranging in size from penny to ping pong ball size.

Hail, Floyd

When
April 27, 6:25 PM CST
Where
Floyd County, 9 mi SE of Floydada
Measured
1 in hail
Reported by
COOP Observer
Coordinates
33.888, -101.219

An NWS cooperative weather observer reported quarter size hail southeast of Floydada.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1243943, 1243944, 1243947, 1243949, 1243950, 1243951.